Iowa, 2021Drought in Iowa, September 28 to 30, 2021
September 28 to 30, 2021 · NWS DMX · 5 events in 5 counties and zones
Despite improvement in late August and early September from rainfall, conditions dried out once again by late September with severe drought returning by the end of the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite improvement in late August and early September from rainfall, conditions dried out once again by late September with severe drought returning by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 28, 5:24 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 28, 5:24 AM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 AM CDT Tue Sep 28 2021
...Updated Aviation...
.DISCUSSION.../Today through Monday/
Issued at 300 AM CDT Tue Sep 28 2021
Key Points
- Couple more days of well above normal temperatures
- Cooler, chances for rain latter half of week into the weekend
All is quiet on the weather front over the forecast area tonight.
07z GOES water vapor imagery showed an upper ridge axis over the
Great Plains states, riding over a nearly cutoff low over the Four
Corners region. At the surface a diffuse stationary front was
draped over central into southern Iowa. Temps near and south of
the boundary have remained rather mild to this point generally in
the 60s to low 70s. Cooler temps in the 50s to the north.
The dome of anomalously warm 850mb temps beneath the Plains ridge
begins to weaken a bit. However, a surface high over the Great
Lakes pushes the frontal boundary south, thus allowing for a bit
deeper boundary layer mixing compared to Monday thanks to
marginally tighter surface pressure gradient and more
unidirectional flow through the lowest 5000 feet. Thus expect
highs to push well into the 80s to around 90 again today. Daily
records are a little more difficult to reach today especially
with the 99 degree marks at DSM and OTM set in 1953.
An upper trough drops into the Pacific northwest on Wednesday
which sets in motion a pattern change that will bring cooler
temps and rain chances back to the area. The trough dislodges the
southwest low which swings north and east as it is absorbed into
the mean flow. Rain chances mostly hold off to the west Wednesday
as appreciable moisture advection is focused more up the central
Plains. This will keep above normal highs around for Wednesday,
but likely knocked back a few degrees as mid/hi clouds increase.
PoPs increase Wednesday night into Thursday as moisture transport
veers eastward toward Iowa. The airmass becomes quite saturated
as the western trough taps into some Pacific moisture as well,
pushing PW values above the 90th percentile of NAEFS climatology.
Models eject another weak impulse out of the southwest but
provides only meager kinematic support. Instead models generate
most precipitation via thermal contributions and isentropic lift
which may result in a more broad precip shield. Still some timing
and coverage differences within the latest model suite, but the
highest probabilities and amounts will be focused near an inverted
surface trough. The Euro/ECENS mean keep the trough hung up near
or west of the Mo River while the GFS is further east toward I-35,
with the NAM/GEFS mean somewhere in the middle. Latest NBM PoPs
seem to have a reasonable handle on latest trends keeping the
highest chances mostly west of I-35.
A complex upper pattern develops late week into the weekend as
models show multiple weak but well-defined waves drifting about
and interacting with each other to varying degrees. Confidence is
high that the early week heat will be a thing of the past as
temperatures retreat to more seasonable norms. Rain chances on the
other hand remain much more uncertain until models can get a
better handle on pattern evolution through this time period. NBM
has daily mention of PoPs, but this is likely overdone from a
temporal standpoint and will have to suffice as more of a
broadbrush approach until the more probable precip windows can be
narrowed down. One such opportunity may occur over the weekend as
a front is pushed south through the state. Thunder could mix in
with the rainfall activity, however the threat of severe weather
should stay low due to weak instability and shear profiles.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 623 AM CDT Tue Sep 28 2021
VFR conditions prevail through the current TAF period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Sep 28, 3:08 AM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
408 AM CDT Tue Sep 28 2021
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290915-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
408 AM CDT Tue Sep 28 2021
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chances for periodic showers and thunderstorms return by Wednesday
evening through Saturday afternoon. The chances of severe weather
remain low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed.
REV
Drought, Carroll
- When
- September 28, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.861 (the zone’s center; the record gives no point)
A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Carroll county by late September.
Drought, Greene
- When
- September 28, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.036, -94.397 (the zone’s center; the record gives no point)
A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Greene county by late September.
Drought, Polk
- When
- September 28, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Polk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Polk county by late September.
Drought, Jasper
- When
- September 28, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Jasper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Jasper county by late September.
Drought, Poweshiek
- When
- September 28, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Poweshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.686, -92.531 (the zone’s center; the record gives no point)
A warm month along with relatively dry condition throughout led to the development of severe drough in portions of Poweshiek county by late September.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 28, 20211 death · 1 event
- Flash Flooding and Hail in Texas, September 28 to 30, 2021$250,000 · 51 kt wind · 8 events
- Hail and Damaging Wind in Texas, September 28, 2021$50,000 · 1 in hail · 2 events
- Flash Flooding in Louisiana, September 28, 2021$25,000 · 3 events
- Hail and Damaging Winds in Texas, September 28 to 29, 2021$17,000 · 2.25 in hail · 3 events
- Hail in Virginia, September 28, 20211.75 in hail · 10 events
- Debris Flows and Flooding in Puerto Rico, September 28 to 29, 20216 events
- Flash Flood and Hail in Oklahoma, September 28, 2021$7,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20213 events
- Hail and Damaging Wind in West Virginia, September 28, 202150 kt wind · 2 events
- Hail and Damaging Wind in Rhode Island, September 28, 202154 kt wind · 2 events
- Hail in West Virginia, September 28, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981596, 981597, 981598, 981599, 981600.